I realize that injections to the lip area can activate a cold sore during the procedure but I'm wondering, is there a higher occurrence of flare-ups after the initial injection for the months following?
Higher Occurence of Cold Sores After Lip Injections?
Doctor Answers 11
The risk of a cold sore from lip injections is immediately after.
Any trauma can induce the virus to reactivate. Traumas include sun, needle punctures such as in lip injections with fillers, lasers, chemical peels and stress.
The risk of a cold sore is immediately after an injection. If you have a history of cold sores on the lip would recommend taking Valtrex 2 grams in the morning and evening of the procedure day. We also pre- treat patients with a history of cold sores to prevent reactivation of the virus. Valtrex is safe and has minimal side effects.
Cold sore and lip fillers
If you have a strong history of cold sore development, then it might be a good idea to start an anti-viral like Valtrx before your lip is injected to prevent an outbreak after treatment..
Cold Sores after Lip Injections?
Hello SLK. The answer to your question is yes, we have seen this type of reaction previously. More often than not, it is after the more traumatic procedures such as laser resurfacing, but any trauma around the lips can bring on a cold sore as well. The onset of the cold sore may be quite some time after the actual procedure and during the healing process.
If this is a recurring issue in the months after treatment, ask your practitioner for a prescription to head off the problem before you come in for your treatment. Good luck.
You might also like...
This is one of the better questions posed on Real Self since I have been a member. It is pretty axiomatic that cold sores (herpes labialis) may occur following filler injections in this area. This probably has something to do with the activation of the nerve in which the virus has set up its home.
Whether a procedure on or around the lips results in herpes activation months following such treatment is unknown, as far as I could ascertain. This might be a good area to research. Perhaps, one of the other contributors to Real Self could guide us to an article answering your question. I can't.
Lip injections and cold sores.
If you have a history of cold sores on the lips (herpes labialis), then it's a good idea to have your doctor prescribe an anti-viral drug like valcyclovir to be taken around the time of your lip injection.
I doubt you're more likely to get flare-ups after the initial injection, as I have not seen this as a common occurrence in my patients.
Cold Sores after Lip Augmentation with Injections
Most likely not.
Lip augmentation with minimally invasive procedures is a quick way to rejuvenate and to create more youthful, fuller lips. Injectable filler material includes collagen, hyaluronic acid, or your own fat. Side effects may occur from the treatment, such as a cold sore flare up.
Cold sores around the lips are very common. Sores around the mouth come and leave relatively quickly, usually lasting a couple days. Any stress, procedures, surgery, or trauma on or around the lips or mouth may activate cold sores. Most cold sores from lip injections are temporary and occur soon after the treatment. Except for fat, while the material is still within the lips, there may be a slightly higher risk of cold sores.
Cold Sores After Lip Injections
Lip Injections Triggering Cold Sores
Lip injections can trigger a cold sore
Lip augmentation and cold sores
Trauma to the lip with the needle injections and massage can trigger a recurrence of cold sores. You should start antiviral medication such as Valtrex the day before your treatment and continue for 5 days after your lip augmentation. Once any swelling and bruising have subsided, there is no increased risk of recurrence of cold sores with the presence of the filler.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.